I was with this man for four years and he cheated pretty much throughout the entire relationship. I was unfaithful to him in the fourth year because I knew he was being unfaithful I just couldn't prove it. I was with one other person he was with four! He wants us to work on the relationship I know he's changed and he's taking the necessary steps. It's just that I don't know if I can get past it. I know i'm not right for what i did but it was strictly out of revenge. I was faithful every other time. I'm very confused. I have no idea what to do. I just dont know if we are good for each other. I dont even know how to trust men anymore. I did everything for him and he betrayed it. I just dont know if I have the right to be hard on him because I did it as well...Any thoughts?
Your little act of revenge does not erase what he did and doesn't mean that you should automatically trust him. You can't force a person to trust you after you've betrayed them this way. You need to take your time and he needs to prove himself. You have a right to be suspicious, but you also have to give him a chance to change or it wont work. If you end up feeling paranoid and jealous anytime he even looks at a woman or talks to a female friend, you'll just inflict a lot of pain and suffering on yourself and it wont work out.
Don't compare what you did to what he did. It doesn't make it right, but don't beat yourself up about it. Having one slip is forgivable. Sleeping with 4 people while in a committed relationship is either an act of total disregard and disrespect for your feelings, or the sign of a person with a sexual addiction. Forgiveness is an act of faith, but don't be naive. Take your time.
Ben Schwarcz, MFT
Santa Rosa Psychotherapist
New eBook!A 96-Page guide to lead you out of the darkness of depression and into the light of your own true self.
Tapping Into Joy: Meridian Tapping and Mindfulness for Depression
(Audio book and one hour Guided Meditation audio included)
Guided Mindfulness Meditation for Depression
Click here to post comments
Return to Ask a Therapist.